Hail, Sedgwick
- When
- February 27, 1:00 PM CST to 1:10 PM CST
- Where
- Sedgwick County, 0.55 mi E of Viola
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.480, -97.640
A strong frontal boundary and associated upper level disturbance sparked numerous strong to severe thunderstorms across the southeastern quarter of Kansas during the afternoon and evening of the 27th. In addition to numerous hail reports and a handful of wind reports across the area, two brief tornadoes touched down in Cowley and Chautauqua counties, but thankfully did not produce damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong frontal boundary and associated upper level disturbance sparked numerous strong to severe thunderstorms across the southeastern quarter of Kansas during the afternoon and evening of the 27th. In addition to numerous hail reports and a handful of wind reports across the area, two brief tornadoes touched down in Cowley and Chautauqua counties, but thankfully did not produce damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 27, 12:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1210 PM CST SUN FEB 27 2011 .UPDATE... MESOSCALE DISCUSSION... INTERESTING SETUP FOR THIS AFTERNOON FOR A POSSIBLE SEVERE CHANCE ESPECIALLY ACROSS SOUTHERN KS. WARM FRONTAL BOUNDARY CURRENTLY LOCATED ALONG HIGHWAY 54 TO THE EAST OF THE TURNPIKE....ANGLING DOWN ALONG THE TURNPIKE NEAR ICT/IAB. MOIST BL ENVIRONMENT FOR THIS TIME OF YEAR TO THE SOUTH OF THE BOUNDARY WITH PORTIONS OF SOUTHERN KS SEEING DWPTS ON THE LOW 60S. THIS HAS LED TO SBCAPE VALUES OF 1200-1800 J/KG ACROSS SRN KS/NRN OK...EVEN WITH THE CLOUD COVER. HIGHLY DYNAMIC SYSTEM APPROACHING...HAS LED TO AMPLE BULK SHEAR OF 50-60KTS FOR POSSIBLE ROTATING STORMS LATE THIS AFTERNOON...WITH EVEN A FEW SUPERCELLS POSSIBLE WITH A LARGE HAIL AND DAMAGING WIND THREAT. AS THE MAIN SFC LOW PRESSURE AREA PULLS CLOSER TO NEAR KP28 WE COULD SEE WINDS BACK AND PULL SOME HIGHER DWPT AIR NORTHWEST TO NEAR NEAR KINGMAN AND ICT. THIS TURNING IN THE LOW LAYERS MAY BE ENOUGH TO PRODUCE AN ENHANCED STRONG TORNADO THREAT IN THE WARM SECTOR IN AND NEAR THE TRIPLE POINT...WHERE THE DRY LINE SURGES EAST INTO SOUTH CENTRAL KS...BUT THIS CHANCE IS HIGHLY CONDITIONAL ON WHETHER STORMS CAN BECOME SFC BASED. NOT EXPECTING ALOT OF SUPERCELLS TO DEVELOP EARLY ON...AS CAPPING INVERSION MAY LIMIT INITIAL CONVECTION FROM GETTING GOING...WITH BETTER CHANCES OF STORMS BECOMING MORE NUMEROUS OVER SOUTHEAST KS BY AROUND 00Z...WHERE MID LEVEL SHORTWAVE WILL HELP ERODE THE CAP ENOUGH FOR THE SEVERE WEATHER CHANCE TO LAST INTO THE EVENING HOURS. KETCHAM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING SOME. EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND POSSIBLY BY 06Z/MON IN KHUT AND KICT. THIS SNOW WILL BE SHORT LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS OVERNIGHT. && KETCHAM && .PREV DISCUSSION... /ISSUED 557 AM CST SUN FEB 27 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MESSY FORECAST WITH IFR/LIFR CONDITIONS NORTH OF WARM FRONT THIS MORNING. LITTLE IMPROVEMENT ANTICIPATED UNTIL PUSHES INTO CENTRAL KS MIDDLE MORNING AND THEN DRYLINE AND/OR COLD FRONT MOVES THROUGH KHUT/KICT/KCNU. EXTREMELY TOUGH CALL WFNT LIKELY TO IN THE VICINITY OF OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER NORTH POSITION COULD ALLOW SOME BRIEF CLEARING AT KICT LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...POSSIBLY IFR CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS ACROSS THE AREA. -HOWERTON PREV DISCUSSION... /ISSUED 316 AM CST SUN FEB 27 2011/ DISCUSSION... FORECAST UPDATES WILL FOCUS ON DENSE FOG FOR THIS MORNING AND POSSIBLE STRONG TO SEVERE THUNDERSTORM CHANCES FOR THIS AFTERNOON AND EVENING. TDY-TONIGHT DENSE FOG WILL AFFECT SOME OF THE REGION THIS MORNING WITH CENTRAL KANSAS POSSIBLY SEEING THE FOG HANG AROUND THE LONGEST...THUS WILL EXTEND THE FOG ADVISORY FOR THAT AREA THROUGH THE MORNING HOURS. OTHERWISE THE FOCUS WILL SHIFT TOWARDS THUNDERSTORM CHANCES FOR TODAY AND TONIGHT. SURFACE WARM FRONT WAS DRAPED ACROSS CENTRAL OKLAHOMA EARLY THIS MORNING AND STILL MIGRATING NORTH. THE WARM FRONT WILL MOVE INTO SOUTHERN KANSAS FOR THIS AFTERNOON...WITH DECENT MOISTURE OVER-RIDING THE WARM FRONT AND POSSIBLY SPARKING OFF SOME ELEVATED SHOWERS/STORMS LATE THIS MORNING INTO THE AFTERNOON HOURS FOR LOCATIONS NORTH OF THE WARM FRONT. OTHERWISE...THE ATMOSPHERE WILL REMAIN STRONGLY CAPPED FOR SURFACE BASED CONVECTION UNTIL PERHAPS LATER THIS AFTERNOON WHEN THE COMBINATION OF STRONGER FORCING ALOFT AND DECENT LOW LEVEL FRONTOGENESIS ALONG THE WARM FRONT COULD GIVE WAY TO CONVECTIVE DEVELOPMENT. IF ENOUGH INSTABILITY CAN MATERIALIZE OVER SOUTHERN KANSAS TODAY THEN CHANCES OF STRONG TO SEVERE STORMS WILL INCREASE GIVEN FAVORABLE SHEAR ALOFT. THE SYSTEM WILL QUICKLY SHIFT EASTWARD TONIGHT WITH COLDER AIR SPREADING SOUTHWARD AND CHANGING PRECIPITATION TYPE OVER TO SNOW IN CENTRAL KANSAS. A LIGHT ACCUMULATION OF SNOW WILL BE POSSIBLE BUT AMOUNTS SHOULD BE AROUND ONE INCH OR LESS. MON-TUE THE STAR LOOKS TO SHINE BRIGHTLY THIS PERIOD WITH NEAR NORMAL TEMPERATURES IN STORE FOR KANSAS ON MONDAY. WARMER AIR WILL MOVE BACK INTO THE REGION ON TUESDAY WITH HIGH TEMPERATURES CLIMBING BACK INTO THE 60S. EXTENDED: WED-SAT MODELS REMAIN CONSISTENT SHOWING SHALLOW COLD AIR SINKING SOUTHWARD INTO KANSAS ON WEDNESDAY WITH COOLER DAYTIME HIGHS EXPECTED. WEAK RETURN FLOW COMMENCES ON THURSDAY IN RESPONSE TO UPPER WAVE MOVING ACROSS THE NORTHERN PLAINS. MOISTURE REMAINS CONFINED TO THE LOW LEVELS WITH DRY AIR STILL PRESENT IN THE MID LAYERS WHICH WILL LIMIT PRECIPITATION CHANCES OVER THE AREA. HEADING INTO FRIDAY ANOTHER UPPER WAVE LOOKS TO RACE ACROSS THE ROCKIES AND EJECT OUT INTO THE PLAINS WITH A LITTLE STRONGER SIGNAL FOR PRECIPITATION. FIRE WEATHER... LOW CLOUDS AND HIGHER RELATIVE HUMIDITY LEVELS WILL KEEP FIRE DANGER LEVELS IN THE LOW CATEGORY ACROSS THE ENTIRE REGION TODAY. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 28 49 33 / 40 50 10 10 HUTCHINSON 54 26 49 34 / 30 50 10 10 NEWTON 55 27 48 32 / 40 50 10 10 ELDORADO 60 29 47 30 / 50 70 10 10 WINFIELD-KWLD 67 31 49 32 / 30 70 10 10 RUSSELL 40 23 50 33 / 20 50 10 10 GREAT BEND 50 23 51 34 / 20 50 10 10 SALINA 40 25 46 32 / 30 50 10 10 MCPHERSON 48 26 48 32 / 30 50 10 10 COFFEYVILLE 68 37 47 30 / 30 80 10 10 CHANUTE 65 34 45 30 / 40 80 10 10 IOLA 64 33 45 30 / 50 80 10 10 PARSONS-KPPF 67 35 46 30 / 40 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR KSZ032-033- 047>053-067>070-082-083-091-092. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CST SUN FEB 27 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281830- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1218 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DENSE FOG WILL AFFECT THE ENTIRE AREA THORUGH THE MID DAY HOURS... PLEASE SEE LATEST DENSE FOG ADVISORY FOR ADDITIONAL DETAILS. A WARM FRONT WILL STATIONARY ACROSS SOUTHERN KANSAS THIS AFTERNOON AND BRING RICH GULF MOISTURE TO THE REGION. THUNDERSTORMS COULD DEVELOP NORTH OF THE WARM FRONT BY EARLY THIS AFTERNOON AND INTO THE LATE AFTERNOON HOURS...AS SOME OF THIS MOISTURE OVER RIDES THIS BOUNDARY. THERE IS A CHANCE FOR MORE VIGOROUS THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON ACROSS SOUTHERN KANSAS...ESPECIALLY IF STRONG SURFACE HEATING AND CLEARING SKIES CAN SPREAD EASTWARD FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. IF THIS CLEARING REACHES SOUTH CENTRAL KANSAS THIS AFTERNOON...THEN CHANCES FOR A FEW SUPERCELL THUNDERSTORMS WILL INCREASE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS TO 60 MPH...AND EVEN A FEW TORNADOES CANNOT BE RULED OUT. THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW FOR CENTRAL KANSAS TONIGHT AS COLDER AIR SPREADS SOUTHWARD. SOME LIGHT SNOW ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THIS AFTERNOON AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
856 AM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM DENSE FOG SEDAN 37.13N 96.18W
02/27/2011 CHAUTAUQUA KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS REDUCDED VISIBILITIES TO A
QUARTER TO A HALF OF A MILE.
0848 AM DENSE FOG EAST WICHITA 37.68N 97.26W
02/27/2011 SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS 100 YARD VISIBILITY AT WEBB AND
HARRY.
&&
VJPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 100 PM CST SUN FEB 27 2011 KSZ082-083-091-092-271945- HARPER-KINGMAN-SEDGWICK-SUMNER- 100 PM CST SUN FEB 27 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES... AT 1257 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ARGONIA...OR 15 MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
35 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
KWCH storm spotters reported quarter size hail at the intersection of Kellogg and 119th.
KAKE storm spotters reported penny size hail at the intersection of Kellogg and Tyler.
Occurred at the intersection of 13th and Tyler.
Occurred at the intersection of Webb and Pawnee.
Power lines were blown down on East Douglas. Property damage amounts are rough estimates.
Occurred at the intersection of 114th and Waterman.
The hail covered the ground.
Occurred on the east side of town.
The tornado touched down just south of the state line and moved northeast into Kansas, just to the east of Highway K15. It was on the ground in open country and caused no damage.
The tornado touched down briefly over open country. No damage was noted with this tornado.
Was reported on the west side of town.
Occurred on Butler Road.
Occurred on the north side of town.
Occurred along with estimated 60 mph winds.
Occurred along with quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285368, 285369, 285372, 285374, 285376, 285379, 285383, 285390, 285391, 285392, 285393, 285394, 285395, 285396, 285397, 281704, 281705, 285399, 285401, 285402, 285403, 285404, 285405, 285406, 285407, 285408, 285409, 285410, 285411, 285412, 285413, 285414, 285416, 285417, 285424, 285418, 285419, 285420, 285422.